• 1 month ago

    Help w/hypoglycemic episodes

    My 12 yr old grand daughter has been struggling with type 1 w/ketoacidocis now for 1 yr. within the last three months she has had four seizures due to her levels dropping during the night to the twenties. Even when she gets to the ER it takes the doctors forever to get her glucose back to a safe level. Her doctors insist that her parents are over injecting her; this is not the case, they claim this is impossible and would only happen with to much insulin. What else, and has anyone else, ever experienced this?

Responses

  • 1 month ago

    RE: Help w/hypoglycemic episodes

    Have they considered getting her a cgm (continuous glucose monitor)? It will alarm if she is either too low or going down too fast. Also, an insulin pump would allow better control of insulin delivery. In a T1, when you go low, there is too simply much insulin. Now this can happen due to varying levels of insulin sensitivity which can happen for a variety of reasons. If she exercised heavily the day before, she will probably need less insulin the next day. If she has a day where she overall wants to eat a bit less, well that can take a toll too. It's not as simple as simply giving a set dose. You have to change things on the fly all the time.

    I would suggest either "Think Like a Pancreas" by Gary Scheiner or "Using Insulin" by Walsh. These books will give her parents the skills to adjust her insulin properly so she doesn't drop like that during the night.

    The bottom line is that the docs are right. This is a case of too much insulin and this is what causes her to drop in the night.